South Dakota, 2011Flooding in South Dakota, March 17 to 31, 2011
March 17 to 31, 2011 · NWS FSD · 5 events in 5 counties and zones
Melting of a heavy winter snow cover caused major flooding of the Big Sioux River, and of many small streams and lakes. Widespread flooding of farmland was also reported, including farmland both near to and away from the Big Sioux River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Melting of a heavy winter snow cover caused major flooding of the Big Sioux River, and of many small streams and lakes. Widespread flooding of farmland was also reported, including farmland both near to and away from the Big Sioux River. Numerous roads were flooded and some of the roads suffered heavy damage. High water and groundwater levels resulting from record precipitation in the previous year contributed to the rapid onset of the flooding. The flooding began with warm weather which arrived at the middle of the month, and continued through the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 17, 2:08 AM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Mar 17, 2:08 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 AM CDT THU MAR 17 2011
.DISCUSSION...
AT THIS TIME NO MORE THAN PATCHY VERY HIGH BASED VIRGA LOOKS TO BE
MOVING OVER FORECAST AREA THIS MORNING. HAVE THEREFORE CUT ALL
MENTION OF LIGHT RAIN FOR TODAY. LIKEWISE...MODELS HAVE BEEN
OVERDOING LOW LEVEL MOISTURE WITH NO SIGN OF THE STRATUS DECK AND
ANY DRIZZLE WE EARLIER DEEMED POSSIBLE FOR THIS MORNING. SKIES IN
FACT COULD BECOME FAIRLY SUNNY AS WAVE MOVES ON TO THE NORTHEAST AND
HIGH CLOUDS DECREASE. DEVELOPING FAIRLY LIGHT NORTHWESTERLY FLOW
WILL KEEP TEMPERATURES COOLER TODAY AS WE HAVE BEEN FORECASTING BUT
STILL QUITE MILD WITH LOTS OF 50S HIGH TEMPERATURES...SOME 40S FAR
NORTH AND A FEW 60S SIOUX CITY AREA.
NEXT WEAK WAVE IS FORECAST TO BRING A LITTLE LIGHT RAIN THREAT TO
THE SOUTHERN FORECAST AREA LATE TONIGHT AND FRIDAY...MAINLY MORNING
AS ALL MODELS WEAKEN THE SYSTEM DURING THE DAY. DONT LOOK FOR MUCH
MORE FROM THIS SYSTEM BUT WITH THE INCREASE IN MID AND LOW LEVEL
MOISTURE...IT IS WORTH A CHANCE MENTION. JUST A LITTLE MORE COOLING
LOOKS GOOD.
FRIDAY NIGHT AND EARLY SATURDAY LOOK DRY AND SEASONABLY MILD.
DEVELOPING SPRING TYPE SHOWERS SYSTEM SETS UP FOR LATER IN THE
WEEKEND WITH INCREASING SOUTHWEST FLOW ALOFT...AND VERY FAVORABLE
THERMAL PATTERN AND MID LEVELS ALONG WITH SOME MODEST INSTABILITY
INCREASE. WILL KEEP THE RAIN/ISOLATED THUNDERSTORM THREAT FOR
SATURDAY NIGHT AND SUNDAY. WITHOUT STRONG DYNAMICS DO NOT AT THIS
TIME EXPECT A RAIN BIG AND GENERAL ENOUGH TO ADD MUCH WOE TO THE
RIVER FLOODING SITUATION. THE RAIN THREAT EBBS BY MONDAY AS UPPER
RIDGING TEMPORARILY TAKES OVER. STRONG SHORT WAVE THEN BRINGS RAIN
OR RAIN/SNOW THREAT AND TURN TO COOLER BY ABOUT TUESDAY. / WILLIAMS
&&
.AVIATION...
SURFACE COLD FRONT BISECTING THE CWA NEAR KMML-KFSD-KYKN LINE AS OF
08Z AND WILL CONTINUE PUSHING SLOWLY THROUGH THE EASTERN HALF OF THE
FORECAST AREA THIS MORNING WITH INCREASING NORTHWEST FLOW DEVELOPING
BEHIND THE FRONT BY MIDDAY. EARLIER DISCUSSION MENTIONED POTENTIAL
FOR LOW STRATUS TO DEVELOP IN CENTRAL PLAINS AND SPREAD NORTHWARD
INTO NORTHWEST IOWA AHEAD OF THE FRONT...AND NOW STARTING TO SEE
INDICATIONS OF THIS DEVELOPMENT IN EASTERN KANSAS WITH PATCHY MVFR
CEILINGS BEING REPORTED AT 08Z. THIS MOISTURE STILL FORECAST TO
EXPAND NORTHWARD AHEAD OF THE COLD FRONT...THOUGH TIMING FOR MVFR
CEILING INTO KSUX STILL QUESTIONABLE AS HIGHEST MOISTURE MAY DRIFT
JUST TO THE EAST OF KSUX TAF LOCATION. HAVE SCATTERED MVFR LEVEL
CLOUDS COMING INTO KSUX THIS MORNING...BUT WILL WATCH FOR POSSIBLE
BRIEF PERIOD OF BROKEN MVFR CEILING BEFORE THE FRONT MOVES THROUGH
AROUND 13Z-15Z. PERIOD OF MVFR CEILING MORE LIKELY IN KSLB-KSPW AREA
14Z-18Z TIMEFRAME. OTHERWISE VFR CONDITIONS EXPECTED TO PREVAIL OVER
THE FORECAST AREA THROUGH 12Z FRIDAY. /JH
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
WILLIAMS/JH
Hazardous weather outlook, Mar 17, 3:51 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT THU MAR 17 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT THU MAR 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING...
FLOODING WILL CONTINUE TO INCREASE FOR PARTS OF THE JAMES
RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX
RIVER...ROCK RIVER...AND THE DES MOINES RIVER FOR AT LEAST THE
NEXT SEVERAL DAYS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
Flood, Brookings
- When
- March 17, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Brookings County, 14.48 mi WNW of Bruce to 12.06 mi SW of Sinai
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.540, -97.130
Melting of a heavy winter snow cover caused moderate to major flooding of the Big Sioux River, as well as flooding of small streams and lakes in the county. Most notable was flooding of Six Mile Creek in the Brookings area, and flooding around the south end of Lake Poinsett in the northwest part of the county. Farmland was flooded, both near to and away from the Big Sioux River. The Big Sioux River crested at 4.41 feet above flood stage near Brookings on March 24th. Several roads were closed by the flooding, and water was running over other roads, from flooded streams, creeks, and fields as well as from the Big Sioux River. U. S. Highways 81 and 14 were two of the major roads flooded. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Moody
- When
- March 17, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Moody County, 15.71 mi NNW of Colman to 11.95 mi SSW of Colman
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.200, -96.900
Melting of a heavy winter snow cover caused moderate flooding of the Big Sioux River, as well as flooding of small streams and lakes in the county. Farmland was flooded, both near to and away from the Big Sioux River. Other lowlands were flooded, including the Flandreau City Park. The Big Sioux River crested at 2.90 feet above flood stage at Flandreau on March 24th. Several roads were closed by the flooding, and water was running over other roads, from flooded streams, creeks, and fields as well as from the Big Sioux River. The flooded roads included numerous rural roads. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Minnehaha
- When
- March 17, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Minnehaha County, 5.69 mi NNW of Buffalo Trading Post to 5.62 mi SW of Pumpkin Center
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.850, -97.130
Melting of a heavy winter snow cover caused moderate to major flooding of the Big Sioux River, as well as flooding of small streams and lakes in the county. Farmland was flooded, both near to and away from the Big Sioux River. Other lowlands were flooded, including parkland in Sioux Falls. The Big Sioux River crested at 5.55 feet above flood stage at North Cliff Avenue in Sioux Falls on March 25th. Numerous roads were closed by the flooding, and water was running over other roads, from flooded streams, creeks, and fields as well as from the Big Sioux River. The flooded roads included numerous rural roads, including many of the east and west roads between Dell Rapids and Interstate 90 near the Big Sioux River. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Lincoln
- When
- March 17, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Lincoln County, 6.09 mi NW of Tea to 3.25 mi W of Beresford
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.500, -96.930
Melting of a heavy winter snow cover caused moderate to major flooding of the Big Sioux River, as well as flooding of small streams and lakes in the county. Farmland was flooded, both near to and away from the Big Sioux River, and other lowlands were flooded. Numerous roads were closed by the flooding, and water was running over other roads, from flooded streams, creeks, and fields as well as from the Big Sioux River. The flooded roads included numerous rural roads. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
Flood, Union
- When
- March 17, 6:00 AM CST to March 31, 11:59 PM CST
- Where
- Union County, 8.43 mi N of Alsen to 10.74 mi SSW of Junction City
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 43.090, -96.810
Melting of a heavy winter snow cover caused moderate to major flooding of the Big Sioux River, as well as flooding of small streams and lakes in the county. Farmland was flooded, especially near the Big Sioux River, and other lowlands were flooded. The Big Sioux River crested at 8.3 feet above flood stage across from Hawarden, Iowa on March 26th. Several roads were closed by the flooding, and water was running over other roads, from flooded streams, creeks, and fields as well as from the Big Sioux River. The flooded roads included numerous rural roads. Some roads were heavily damaged, but the amount of damage could not be determined before repairs began. Some homes and businesses were also flooded. The flooding onset was rapid for a snow melt flood due to high water and groundwater levels from record precipitation in the year 2010.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, March 17 to 31, 2011$110,000 · 2 events
- Dense Fog in Minnesota, March 17, 20112 injured · $5,000 · 1 event
- Flooding in South Dakota, March 17 to 31, 201110 events
- High Surf in Hawaii, March 17 to 20, 20118 events
- Winter Storm and Winter Weather in Colorado, March 17 to 18, 20114 events
- High Wind in Wyoming, March 17, 201169 kt wind · 3 events
- Flooding in Montana, March 17 to 19, 20113 events
- Heavy Snow in California, March 17 to 18, 20113 events
- Marine High Wind in Eastern Pacific Coastal Waters, March 17 to 18, 201164 kt wind · 3 events
- Winter Weather in Utah, March 17 to 18, 20112 events
- Flash Flood and Flood in Montana, March 17 to 21, 20112 events
- Flooding in Montana, March 17 to 21, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294112, 294113, 294114, 294127, 294128.